Alert archive / Kentucky / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 1, NWS Wilmington, OH

January 1, 2022Lewis County, Kentucky

NWS Wilmington, OH issued this severe thunderstorm warning at Jan 1, 2022, 1:31 PM EST for Lewis County, Kentucky. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 1, 2022, 1:31 PM EST (18:31 UTC)
Expired
Jan 1, 2022, 2:15 PM EST
In force
44 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Lewis County, KY

The radar

The Jackson,KY radar (KJKL), 105 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.5 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2022-01-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2022-01-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -53 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
571 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
-53 m²/s²
0-3 km storm-relative helicity
-74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 1, 12:34 PM EST, 57 minutes earlier.

Area forecast discussion, Jan 1, 12:34 PM EST, 57 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
1234 PM EST Sat Jan 1 2022

.SYNOPSIS...
A frontal boundary will settle south into the region today,
while a wave of low pressure moves northeast into the Ohio
Valley. These weather systems will bring widespread rain today
into this evening. As the low continues northeast tonight, much
colder air will begin to filter southeast into the Great Lakes
and Ohio Valley. Precipitation will eventually taper off on
Sunday. High pressure with drier, but colder conditions will
return by Monday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Morning update...
Water vapor imagery this morning illustrates well the incredible
magnitude of diffluence across the Ohio Valley. Regional radar
confirms the large mass evacuation aloft is leading to a long
stretch of rainfall reaching from the East Coast to the Plains
states. While some brief lulls are possible (there is one
currently moving through northern Kentucky), much of the area
will experience light to moderate rainfall throughout the rest
of the day.

Updates between now and 6 PM were negligible as the event is
ongoing this morning. Current surface analysis depicts a weak,
but notable boundary still stretched from southeast Indiana
through west-central and central Ohio. Despite the robust
thunderstorm development and surface boundary across Kentucky,
southerly flow continues across much of southern Ohio, allowing
surface convergence to persist along the boundary. In fact, this
is where some of the heavier rainfall rates (0.10-0.20"/hr) are
currently being observed. Will continue to monitor this area
through the morning and early afternoon hours as the surface
convergence weakens.

Across western Kentucky, ongoing convection is aligning from
southwest to northeast, indicating the developing influence of
the intensifying LLJ and wave of low pressure anticipated for
the Ohio Valley later today. The biggest uncertainty remains as
to how far north the low tracks. If the northern edge of the
better instability and deeper convection is even a county or two
further north, much heavier rainfall rates would occur over
saturated soils in northern Kentucky/southern Ohio. There is
strong confidence that this remains most likely to occur over
the watch area, so there will be no adjustments to the current
watch.

Updates in the forecast for the potential wintry mix this
evening and overnight will be made for the primary forecast
package this afternoon.

Previous discussion (326 AM)...
For today, an embedded mid level disturbance will eject
northeast from the southern Plains to the western Great Lakes.
This will perturb a wave of low pressure which will move
northeast through the Ohio Valley. Large scale ascent from an
upper level jet, and focused low level forcing with a low level
jet oriented northeast into the Ohio Valley will bring
widespread rain to the region. Rain will become moderate to
locally heavy, especially along and south of the Ohio River this
afternoon. Models are coming in better agreement in the
forecast track of the surface low. Where it ends up has severe
potential implications. As of now, short range guidance,
including CAMs, indicate that it may just clip our far southeast
CWFA later this afternoon before exiting to the northeast
during the evening hours. This is where surface based, or mixed
layer CAPEs of around 200 J/kg may be realized. If realized, any
convective linear structure may produce isolated strong to
severe storm wind gusts. There is a low risk of a tornado, but
the best chances for this to occur will probably be south to
southeast of the CWFA where models continue to indicate 2-5 KM
UH swaths. Per SPC Day 1 Outlook, the severe threat has been
shrunk down to our far southeast and will appropriately adjust
the HWO accordingly. The Flood Watch will continue for locations
along and south of the Ohio River where 2 to 3 inches of rain
may fall today into this evening from rain and potential
embedded thunder. Elsewhere, rainfall amounts will range from
around a half inch across west central Ohio to up to 2 inches
next to the Flood Watch. Temperatures will remain warm for early
January, ranging from the upper 40s far northwest to the lower
60s southeast.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
As the low heads northeast away from our region this evening,
widespread precipitation will taper off from west to east
(potentially dry slotted). For the overnight hours, colder air
will begin to filter south and southeast in the wake of the low.
Models indicate that a low to mid level trough axis will
approach the forecast area from the west. As it does, it will
swing in another round of precipitation. Model soundings suggest
that colder air will filter in faster near the surface than
aloft, especially across east central Indiana, northeast into
west central Ohio. Precipitation may fall in the form of light
freezing rain or sleet before the atmosphere overturns to a
mainly rain/snow sounding by Sunday morning. As such, there
could be some light ice accumulations in this area, especially
on exposed objects. Snowfall amounts will be minor ranging from
a couple of tenths in east central Indiana to perhaps up to
three quarters of an inch across west central Ohio. Overnight
lows will range from the upper 20s far northwest to near 50
southeast.

On Sunday, aforementioned trough axis will move east, and the
pcpn will move east as well. It should mainly be in the form of
rain or snow. Additional mid level energy heading into the
Tennessee Valley should be far enough away to keep the main
precipitation axis with this feature to the south and east of
our area. Thus, expect a tapering off of precipitation through
the day. Clouds will linger. Temperatures will either rise a
little from morning lows (far northwest) or slowly fall as CAA
persists. Highs will range from the lower 30s northwest to the
lower 50s southeast.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
On Monday, surface high pressure builds into the area from the
west along with upper level troughing. Cold northerly winds keep
highs on Monday limited to the lower to middle 30s.

The area high pressure then shifts overhead Monday night and
progresses to the east through midweek. Southwesterly flow
develops west of the high along with height rises. Moderation of
temperatures occur with the high east of the area into
Wednesday morning.

On Wednesday, the next cold front may approach the area from
the west and bring in colder air for Wednesday night. Currently,
it appears the most likely scenario is a dry frontal passage
during the day Wednesday.

The next impactful weather maker is moderately likely to impact
the area around the Thursday timeframe due to cyclogenesis over
the region in response to an upper level shortwave. Low
pressure track and precipitation type will need to be monitored
because the possibility of accumulating snow exists thanks to
the cold air arriving on Wednesday.

After the passage of a low pressure system on Thursday/Thursday
night, much colder air may move into the region.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Broad shield of light/moderate rain is continuing to restrict
area TAF sites this afternoon. While brief periods of
improvement are possible at times, TAFs remain pessimistic given
the widespread nature of the system. Winds are light and
variable due to a weak front still stretched along the I-71
corridor. Through the afternoon and evening, winds shift out of
the north/northwest to around 10 knots.

For tonight, precipitation should become scattered between 00Z
and 06Z as our area will be briefly located in a somewhat dry
slotted region in the wake of the low. Chances of light
precipitation, perhaps becoming wintry in nature northwest of
KDAY as cold air filters in, will increase toward 12Z. No major
changes from the previous forecast as ceilings will vary
between IFR/LIFR and visibilities between VFR and MVFR through
the end of the TAF.

OUTLOOK...MVFR/IFR conditions possible Sunday. MVFR ceilings
to linger into Sunday evening.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Flood Watch through late tonight for OHZ079-081-082-088.
KY...Flood Watch through late tonight for KYZ089-090-094>100.
IN...Flood Watch through late tonight for INZ080.

&&

SYNOPSIS...Hickman
NEAR TERM...Hickman/McGinnis
SHORT TERM...Hickman
LONG TERM...Campbell
AVIATION...McGinnis
Hazardous weather outlook, Jan 1, 3:55 AM EST, 9 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
355 AM EST Sat Jan 1 2022

INZ050-OHZ026-034-035-042>044-051-020900-
Wayne-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Miami-
355 AM EST Sat Jan 1 2022

This Hazardous Weather Outlook is for East Central Indiana and West
Central Ohio.

.DAY ONE...Today and tonight.

A wintry mix of light freezing, sleet, and snow is forecast for late
tonight. Light ice accumulations are possible especially on exposed
surfaces. Snowfall amounts will be less than an inch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ058-059-066-073>075-KYZ091>093-OHZ045-046-052>056-060>065-070>074-
077-078-080-020900-
Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-Boone-Kenton-
Campbell-Union OH-Delaware-Champaign-Clark-Madison-Franklin OH-
Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-Fairfield-
Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Highland-
355 AM EST Sat Jan 1 2022

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northern Kentucky, Central Ohio, South Central
Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

Periods of rain are expected today and into this evening. Some heavy
rain will be possible, with the main impacts being isolated flooding
and rises on area creeks, streams, and rivers.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ080-KYZ089-090-094>097-OHZ079-081-082-020900-
Switzerland-Carroll-Gallatin-Owen-Grant-Pendleton-Bracken-Brown-
Adams-Pike-
355 AM EST Sat Jan 1 2022

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for Southeast Indiana, Northern
Kentucky, South Central Ohio and Southwest Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ098>100-OHZ088-020900-
Robertson-Mason-Lewis-Scioto-
355 AM EST Sat Jan 1 2022

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for Northeast Kentucky, Northern
Kentucky and South Central Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

In addition, there will be a chance of thunderstorms. An isolated
strong or severe storm is possible this afternoon into early evening.
Damaging winds are the main severe weather threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 1, 1:54 PM ESTAreal Flood AdvisoryILNAdams, Scioto6 hr
Jan 1, 2:43 PM ESTRiver Flood WarningILNHamilton3 hr
Jan 1, 2:47 PM ESTRiver Flood AdvisoryILNDelaware, Franklin6 hr
Dec 31, 11:59 PM ESTSpecial Weather StatementILNLewis31 min
Jan 1, 3:22 PM ESTAreal Flood AdvisoryILNLewis, Mason3 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.